Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

What is the reason for tarry stools with pain in abdomen ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
About 2 weeks ago (7/09/11) I had very severe pain in my abdomen. Two days before I had eaten some Wendy's Baja salad with chili, both days. I took laxatives about the same time or a day after which was "Calm" (1 t.), "Smooth Move"(1 tea bag) and "MiraLAX" (1 Cap). My stomach and intestines (?) started hurting and I thought it was from the food and laxatives. Thurs. night I started having extreme abdominal pain up and down the abdomen. Fri. I went to the Urgent Care, in a nearby town, and was told they did not have the right equipment to examine me properly to determine what was wrong and strongly suggested I go to the local hospital emergency room to get checked out. I thought it most likely was a virus or from the chili and laxatives and said I would prefer to go home and just watch it closely. They asked me to promise I would go, immediately, to the emergency room if the pain came back. I agreed. Since then I have not had that severe pain but have had moderate pain on and off both in the upper part and lower part of abdomen. Before, during and after. . . I have had tarry stools. I thought it was from the PeptoBismol and/ the Maalox I was taking to ease the pain but I have been off of that since 7/10/11, 18 days later, and still have only black stools. My question is: What should I do? When is it important to go the emergency room for an examination. I would prefer not to go if any other plan is available. If I don't go, am I being too risky?
The Doctors are trying to get me off Aspirin, Ibuprophen, AlkaSeltzer because I have been taking 16-18 per day for 30 years, or so, due to a severe neck problem and almost constant headaches with long history of migraines. It has severe arthritis, fractures, nodules, etc., etc. I see a Chiropractor once or more per week. I have Parkinsons, Stage 4 and atrial fibrillation. I am taking Sennimet CR 3Xday and Carvedilol 3Xday. I take Zypan digestive enzymes with each meal and try to eat nutritiously and drink a lot of water with only 1/2-1 cup of coffee mixed 50/50 decaf/reg. once a day.
Do you have a suggestion as to what to do?
Thank you. I am 73 yrs. old, 5'5", weigh 135 lbs. I see my Doctors regularly but this tarry stool and pain in the abdomen is a new event.
Posted Fri, 20 Apr 2012 in Peptic Ulcer
Answered by Dr. Jasvinder Singh 3 hours later

Thanks for posting your query. Black tarry stools and abdominal pain should never be ignored.

Black tarry stools mean there is some sort of bleeding in the upper GI tract and it is black because the bacteria in your digestive system work to break down the blood as it passes through. So the longer blood stays in your digestive tract, the darker it will become.

For your symptoms peptic ulcers and ulcers caused by overuse of aspirin are important to be ruled out. Other causes although less likely are severe gastritis, tear in the food pipe, variceal bleeding in the food pipe, a bleeding from a tumor in that region etc.

Peptic ulcers are ulcers of the gastrointestinal tract. Most of them are caused by the bacterium H. Pylori and some are worsened by drugs such as aspirin, Plavix (clopidogrel), ibuprofen, and other NSAIDs. They can affect the esophagus, stomach, duodenum or meckel’s diverticulum and cause abdominal pain, bloating, fullness, nausea, heartburns, acidity and vomitings.

It can cause perforation, bleeding into the abdomen and swelling due to ulcers causes narrowing in the duodenum and gastric outlet obstruction. Upper GI endoscopy is the commonest investigation and detection of H.Pylori is made by urea breath test, measurement of antibody levels in blood and detection of urease activity in a biopsy specimen by rapid urease test. So consult a gastroenterologist and get these investigations done.

For peptic ulcers, try raising the head of your bed about four inches with blocks. It also might help to avoid eating or drinking for two hours before you lie down. To help control the stomach acid, one should not drink alcohol or drinks with caffeine in them, or eat chocolate or spicy or greasy foods. Treatment of choice is by antacids, H2 blockers and PPI inhibitors like Omeprazole and Rabeprazole. Perforated peptic ulcers need surgical intervention.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor